Wyoming, 2014

Tornado and Damaging Wind in Wyoming, June 26, 2014

June 26, 2014 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed over southwestern Campbell County and tracked northeastward. It produced strong wind gusts and a brief tornado southwest of Gillette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over southwestern Campbell County and tracked northeastward. It produced strong wind gusts and a brief tornado southwest of Gillette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 26, 2:50 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 26, 2:50 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
350 PM MDT THU JUN 26 2014

.SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT
ISSUED AT 345 PM MDT THU JUN 26 2014

CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE NEAR THE SOUTHEAST
MT/NORTHEAST WY BORDER...WITH FRONTAL BOUNDARY STILL STRETCHING
SOUTHEAST ACROSS WESTERN SD INTO NORTH CENTRAL NEB. UPPER LEVEL
ANALYSIS SHOWS A TROF OVER THE NORTHWEST CONUS...WITH SOUTHWEST
FLOW ACROSS THE ROCKIES AND INTO THE NORTHERN HIGH PLAINS. SKIES
ARE PARTLY CLOUDY TO MOSTLY SUNNY ACROSS THE AREA. A FEW STORMS
HAVE STARTED TO DEVELOP OVER THE NORTHERN BLACK HILLS WHERE THE
CAP HAS WEAKENED SUFFICIENTLY. FURTHER SOUTH AND WEST...STORMS
HAVE DEVELOPED OVER THE HIGHER TERRAIN FROM NORTH CENTRAL TO
SOUTHEAST WY...MOVING NORTHEASTWARD. TEMPS ARE MOSTLY IN THE 80S
ACROSS THE PLAINS...WITH 70S OVER THE BLACK HILLS. WINDS ARE
GENERALLY FROM THE EAST AND SOUTHEAST...KEEPING ABUNDANT LOW LEVEL
MOISTURE IN PLACE OVER THE REGION...WITH DEWPOINTS IN THE MID 50S
TO MID 60S ACROSS THE PLAINS.

STRONG CAP REMAINS ACROSS MUCH OF THE AREA...WEAKENING OVER NORTHEAST
WY AND THE BLACK HILLS. THUNDERSTORMS WILL CONTINUE TO PUSH
NORTHEAST INTO WESTERN AND SOUTHWESTERN PORTIONS OF THE CWA LATE
THIS AFTERNOON AND EARLY EVENING...WITH ADDITIONAL DEVELOPMENT
EVENTUALLY AS THEY PUSH IN. THE SETUP FOR SEVERE WEATHER IS
SIMILAR TO YESTERDAY. WITH WARMER TEMPERATURES AND INCREASING
MOISTURE IN PLACE...THE ATMOSPHERE WILL BE A BIT MORE UNSTABLE
THAN YESTERDAY...WITH CAPE VALUES OF 2000 TO OVER 3000 J/KG LATE
THIS AFTERNOON AND EVENING. SHEAR REMAINS ADEQUATE FOR AT LEAST
ISOLATED SHORTER LIVED SUPERCELLS. LARGE HAIL...POSSIBLY VERY
LARGE HAIL...WILL BE THE MAIN THREAT EARLY ON...WITH AN INCREASING
WIND THREAT LIKELY INTO THE EVENING AS CLUSTERS OF STORMS MERGE.
AN ISOLATED TORNADO CANNOT BE RULED OUT AGAIN LATE
TODAY...ESPECIALLY OVER NORTHERN AND WESTERN PORTIONS OF THE CWA.

ACTIVITY WILL GENERALLY TAPER OFF OVERNIGHT FROM WEST TO EAST.
SURFACE LOW WILL FINALLY BEGIN TO PUSH EAST LATE TONIGHT AND FRIDAY
AS UPPER TROF MOVES ACROSS THE NORTHERN ROCKIES. THIS WILL DRAG A
COOL FRONT ACROSS NORTHEAST WY AND FAR WESTERN SD DURING THE
MORNING...THEN LIKELY STALLING OUT EAST OF THE BLACK HILLS DURING
THE AFTERNOON. HIGHS WILL RANGE FROM THE 70S OVER WESTERN AREAS TO
THE MID 80S OVER SOUTH CENTRAL SD. SHOWERS AND THUNDERSTORMS WILL
BECOME INCREASINGLY LIKELY IN MANY AREAS BY THE AFTERNOON AS STRONG
SHORTWAVE MOVES INTO THE REGION. THE THREAT FOR STRONGER STORMS...
ESPECIALLY SEVERE ONES...SHOULD SHIFT PRIMARILY TO EASTERN PORTIONS
OF THE CWA FOR THE MIDDAY AND AFTERNOON HOURS. THE BULK OF THE
SEVERE WEATHER THREAT SHOULD BE DONE BY EARLY EVENING AS FRONT
EVENTUALLY PUSHES EAST OF SOUTH CENTRAL SD. LINGERING SHOWERS AND
STORMS CAN BE EXPECTED WITH THE UPPER TROF APPROACHING FRIDAY
NIGHT...ESPECIALLY IN THE EVENING.

&&

.LONG TERM...SATURDAY THROUGH THURSDAY
ISSUED AT 345 PM MDT THU JUN 26 2014

UPPER TROUGH ACROSS THE NORTHERN/CENTRAL PLAINS SATURDAY WILL SHIFT
NORTHWARD INTO CENTRAL CANADA BY SUNDAY...CLOSING OFF...AND THEN
MOVE SLOWLY EAST FOR THE FIRST HALF OF NEXT WEEK. THE RESULT WILL BE
A CHANCE OF THUNDERSTORMS FOR SATURDAY...AND POSSIBLY SUNDAY.
CONDITIONS THEN LOOK TO DRY OUT FOR NEXT WEEK AS AN UPPER LEVEL
RIDGE BUILDS OVER THE WESTERN CONUS. TEMPS SHOULD BE NEAR AVERAGE
THROUGH THE PERIOD.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING
ISSUED AT 345 PM MDT THU JUN 26 2014

SCATTERED TO NUMEROUS TSRA WILL DEVELOP ACROSS NERN WY LATE THIS
AFTN AND SPREAD ACROSS WRN SD THIS EVE...WITH AREAS OF IFR
CONDITIONS ALONG WITH HAIL/STRONG WINDS. LATER TONIGHT...MVFR CIGS
AND POSSIBLY LIFR CIGS WILL DEVELOP ACRS NERN WY AND FAR WRN SD
AND PERSIST INTO FRIDAY MRNG.

&&

.HYDROLOGY...
ISSUED AT 345 PM MDT THU JUN 26 2014

THE THREAT FOR HEAVY RAINFALL AND FLOODING STILL EXISTS...WITH
PRECIPITABLE WATER VALUES AT 125 PERCENT TO OVER 150 PERCENT OF
NORMAL THIS EVENING. GENERAL STORM MOTION MIGHT BE A LITTLE FASTER
THAN YESTERDAY...BUT TRAINING AND REGENERATION OF STORMS MAY BE
MORE LIKELY THIS EVENING. SATURATED GROUND IN MANY AREAS FROM
RECENT HEAVY RAINS WILL ELEVATE THE THREAT AS WELL. THE THREAT
FOR HEAVY RAINFALL WILL GENERALLY SHIFT INTO SD ON FRIDAY. THE
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING FOR FAR
NORTHEAST WY AND WESTERN SOUTH DAKOTA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR SDZ001-002-012>014-
     024>032-041>044-072>074.

WY...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR WYZ054-056-057-071.

&&

SHORT TERM...26
LONG TERM...JOHNSON
AVIATION...JOHNSON
HYDROLOGY...26
Hazardous weather outlook, Jun 26, 5:21 AM MST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
621 AM MDT THU JUN 26 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
621 AM MDT (721 AM CDT) THU JUN 26 2014

...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR PARTS OF
   NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS MUCH OF THE
FORECAST AREA TODAY...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREATS FROM
ANY SEVERE STORMS. ADDITIONALLY...HEAVY RAINS ARE POSSIBLE...WHICH
MAY PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
WEEKEND. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS MUCH OF THE
FORECAST AREA AGAIN ON FRIDAY...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN
THREATS FROM ANY SEVERE STORMS. THE POTENTIAL FOR FLASH FLOODING WILL
CONTINUE INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 26, 10:06 AM MST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1106 AM MDT THU JUN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             5 SW HULETT             44.63N 104.68W
06/25/2014  E2.50 INCH       CROOK              WY   PUBLIC

&&

POJORLIE

The radar

The Rapid City radar (KUDX), 228 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Campbell

When
June 26, 3:55 PM MST
Where
Campbell County, 13.61 mi NNE of Savageton
Rating
EF0
Path length
0.33 mi
Path width
30 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.053, -105.689

A tornado destroyed a pole barn, damaged another small shed, and blew down power poles.

Thunderstorm Wind, Campbell

When
June 26, 4:19 PM MST
Where
Campbell County, 10.29 mi SW of Gillette
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.175, -105.632

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyThe tornado archive for Wyoming, 2014Warnings in Wyoming, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530653, 525469.